FDA warns of 2nd toxic chemical found in hand sanitizers

Listen
Text
  • Small
  • Medium
  • Large

The FDA said Aug. 12 that it found a second toxic chemical, in addition to methanol, in some hand sanitizers. 

The chemical is called 1-propanol and it can depress the central nervous system. Symptoms of 1-propanol exposure include confusion, decreased consciousness and slowed pulse and breathing. It can be toxic and life-threatening if ingested, the FDA warned. 

The FDA added the hand sanitizers contaminated with 1-propanol to its list of hand sanitizers to avoid, which now includes 149 products. Most were made in Mexico, but some have been made in the U.S. or China. 

At least 15 hospitalizations have been reported in Arizona and New Mexico related to contaminated hand sanitizers. 

Since the FDA warned in June that it found methanol in some hand sanitizer products, 16 companies have announced recalls of their hand sanitizers.

Copyright © 2021 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.